MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 2000171
Medical Device Problem Code Decrease in Pressure (1490)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
The complainant reported that during impella 5.5 support, the purge cassette and associated tubing were changed.Immediately following the change, the purge flow increased from a baseline of approximately 15 ml/hr to approximately 30 ml/hr.A knocking sound was reported by both the registered nurse (rn) and the patient at that time.The purge tubing was subsequently changed again, after which the issue resolved.The purge cassette was replaced, and replacement of the purge cassette resolved the issue.A ¿defective purge cassette¿ condition was reported.At the time of report writing, the patient remained on impella 5.5 support.No signs or symptoms of patient injury or patient harm were reported in association with this event.
 
Additional Manufacturer Narrative
B5 revised with additional information.D4 revised.
 
Event or Problem Description
An impella 5.5 device was inserted surgically into the right axillary/subclavian artery in a 60-year-old male patient presenting in heart failure, cardiogenic shock, cardiomyopathy, in scai stage d shock, and on multiple inotropes and vasopressors, prior to initiation of support.While the patient was in the intensive care unit (icu), the purge flow (pf) dropped from 14 to 5 and the purge pressure (pp) increased from 400's-600's.Heparin purge was started.The next morning, the pf was less than 2 and the pp was over 1000.There was a purge line blocked alarm.Tissue plasminogen activator (tpa) was initiated, which resolved the issue.Heparin drip was increased to a therapeutic goal with a 5000unit bolus given.The pf was 2.5 and pp 800's.There was no noted interruption of support for the patient.On a later date, the purge cassette and tubing were changed.Immediately, the pf increased from baseline of 15 to 30.A knocking sound was heard by the nurse and patient.The purge tubing was changed again and the issue resolved.In addition, the anti-contamination sleeve ripped out of the back end of the touhy borst.The catheter was cleaned and tegaderm was applied.The post-procedure outcome is unknown.The impella functioned at p-7 at 4.1l/min as intended.High purge pressure in an impella device can be caused by thrombus buildup within the motor purge gap, which restricts the flow of the purge solution.This is often characterized by a gradual increase in purge pressure, low purge flow, and a potential purge system blocked alarm.This can be corrected by using tpa.The tpa was utilized for the high pp to mitigate impact of biomaterial within the motor and there was no impact on the patient.
 
Additional Manufacturer Narrative
Corrected information has been provided in b5.Upon review, the statement "in a 60-year-old male patient." has been revised as male was reported in error.Corrected information was provided in d3 (manufacturer fax).Upon review, it was identified that it was inadvertently omitted from the initial report.Corrected information was provided in e3 (initial reporter occupation).Upon review, it was identified that it was inadvertently submitted in error in the initial report.D9 device return date added.Additional information has been provided in h3, h6, h10, and h11.H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation.The cause of the increase in purge flow was a wearing down of the gear shaft, a failure traced to the component.
 
Event or Problem Description
An impella 5.5 device was inserted surgically into the right axillary/subclavian artery in a 60-year-old female patient presenting in heart failure, cardiogenic shock, cardiomyopathy, in scai stage d shock, and on multiple inotropes and vasopressors, prior to initiation of support.While the patient was in the intensive care unit (icu), the purge flow (pf) dropped from 14 to 5 and the purge pressure (pp) increased from 400's-600's.Heparin purge was started.The next morning, the pf was less than 2 and the pp was over 1000.There was a purge line blocked alarm.Tissue plasminogen activator (tpa) was initiated, which resolved the issue.Heparin drip was increased to a therapeutic goal with a 5000unit bolus given.The pf was 2.5 and pp 800's.There was no noted interruption of support for the patient.On a later date, the purge cassette and tubing were changed.Immediately, the pf increased from baseline of 15 to 30.A knocking sound was heard by the nurse and patient.The purge tubing was changed again and the issue resolved.In addition, the anti-contamination sleeve ripped out of the back end of the touhy borst.The catheter was cleaned and tegaderm was applied.The post-procedure outcome is unknown.The impella functioned at p-7 at 4.1l/min as intended.High purge pressure in an impella device can be caused by thrombus buildup within the motor purge gap, which restricts the flow of the purge solution.This is often characterized by a gradual increase in purge pressure, low purge flow, and a potential purge system blocked alarm.This can be corrected by using tpa.The tpa was utilized for the high pp to mitigate impact of biomaterial within the motor and there was no impact on the patient.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED EUROPE GMBH
neuenhofer weg 3
aachen
GM  
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24952751
Report Number1220648-2026-07027
Device Sequence Number5280424
Product Code OZD
UDI-Device Identifier00813502012477
UDI-Public(01)00813502012477(17)280930(10)2023424
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2000171
Device Lot NumberLN 2023424
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2026
Supplement Date Received by Manufacturer05/05/2026
06/24/2026
Initial Report FDA Received Date04/22/2026
Supplement Report FDA Received Date05/12/2026
06/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexFemale
Patient Weight89 KG
Patient EthnicityNon Hispanic
Patient RaceWhite